BACKGROUND: Breast pain is a common complaint among lactating women. Vasospasm of the nipple should be considered in the differential diagnosis of breast pain, particularly when no other signs of infection or trauma are encountered. This report demonstrates a case of vasospasm successfully treated with nifedipine. CASE: A 26-year-old breastfeeding multipara presented with intermittent episodes of extreme pain associated with blanching of the nipple. The pain subsided upon return of normal color to the nipple. She was able to continue breastfeeding after successful treatment with nifedipine. CONCLUSION: Vasospasm of the nipple causes severe episodic breast pain and may lead to discontinuation of breastfeeding if not appropriately treated. This phenomenon is not well reported in the obstetric and gynecologic literature, although the obstetrician may be the first physician to evaluate a patient with symptoms. Patients with episodic nipple pain and pallor can be successfully treated with nifedipine.
|Original language||English (US)|
|Number of pages||3|
|Journal||Obstetrics and gynecology|
|Issue number||3 II|
|State||Published - Sep 1 2006|
ASJC Scopus subject areas
- Obstetrics and Gynecology